Hail, Roosevelt
- When
- October 7, 7:00 PM MST
- Where
- Roosevelt County, 0.57 mi W of Portales
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.180, -103.340
This report was relayed by KVII television in Amarillo.
A potent storm deepening over the Four Corners region along with a stationary front near the Texas border triggered a round of thunderstorms late on the 7th, with a few of the storms producing large hail and high winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A potent storm deepening over the Four Corners region along with a stationary front near the Texas border triggered a round of thunderstorms late on the 7th, with a few of the storms producing large hail and high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 7, 6:45 PM MST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 745 PM MDT FRI OCT 7 2011 .UPDATE... LOTS OF WX HAPPENING CURRENTLY. MODERATE TO OCCASIONALLY HVY BAND OF RAIN AND MTN SNOW FROM S TO N ACROSS CENTRAL AND N CENTRAL NM. DROPPED THE CHUSKA MTN ZONE FROM WINTER WX ADVISORY AND ADDED SANDIA/MANZANO ZONES. ALSO BEEFED UP STORM WORDING...STRONG STORMS...ACROSS E CENTRAL BORDER COUNTIES. TOO MUCH ACTIVE WX FOR MORE DETAILS IN THIS PRODUCT CURRENTLY. PLEASE SEE THE WARNING AND ADVISORY PRODUCTS RECENTLY ISSUED. NEW ZONES ALREADY OUT. 43 && .PREV DISCUSSION...225 PM MDT FRI OCT 7 2011... ...ACTIVE WEATHER CONTINUES OVER THE LAND OF ENCHANTMENT... THE LATEST SUITE OF SATELLITE IMAGERY AND 400-250MB ACARS WIND DATA INDICATES A STRONG EARLY FALL STORM SYSTEM DEEPENING OVER AZ AND NM TODAY. A 70-90 KT UPPER JET IS DIVING SOUTH ACROSS THE GREAT BASIN WHILE 150 PERCENT OF NORMAL MOIST MID/UPPER FLOW ADVECTS NORTHEAST ACROSS NM ON 80-100 KT UPPER LEVEL SW WINDS. MEANWHILE THE 19Z SFC ANALYSIS SHOWS ANOTHER COLD FRONT SURGING EAST INTO WESTERN NM. THE 12Z GFS/NAM/EURO MAINTAIN THIS -3.5 STANDARD DEVIATION 560DM H5 LOW AS IT SLIDES EAST NORTHEAST TONIGHT INTO NORTHERN NM. AN AREA OF STRATIFORM RAIN DEVELOPING TO THE WEST OF THE ABQ METRO ON LATEST RADAR TREND SUPPORTS INCREASING UPPER DIVERGENCE AND WEAK ISENTROPIC LIFT AS INDICATED BY 12Z MODELS. RAISED POPS TO LIKELY AND DEFINITE OVER MUCH OF NORTHERN AND CENTRAL NM THRU TONIGHT. STRONG COLD ADVECTION ALOFT WILL SUPPORT FALLING SNOW LEVELS AND INCREASING SNOW RATIOS THRU SATURDAY MORNING THUS WILL UPGRADE TO WINTER STORM WARNING FOR HIGH TERRAIN ZONES OF THE SAN JUAN AND SANGRE DE CRISTO MTS. SNOW WILL END FROM WEST TO EAST ACROSS THE NORTH SATURDAY WITH THE BEST ACCUMS OVER THE SANGRES LIKELY BEHIND THE FRONT DUE TO BETTER SNOW RATIOS AND WESTERLY UPSLOPE FLOW. COLD TEMPS WILL PERSIST SATURDAY/SUNDAY BENEATH THE DEEP UPPER WAVE...WITH READINGS AVERAGING 10 TO 20F BELOW NORMAL FOR EARLY OCTOBER. HIGH PRESSURE...MUCH DRIER AIR...AND LIGHT WINDS WILL BUILD INTO THE REGION THROUGH SATURDAY NIGHT ALLOWING FOR THE COLDEST TEMPS OF THE FALL SEASON OVER THE STATE. FREEZING CONDITIONS ARE LIKELY OVER NORTHERN AND WESTERN VALLEYS ALONG WITH THE CENTRAL AND NE HIGHLANDS THUS FREEZE WARNINGS WILL BE NEEDED FOR SUNDAY MORNING. ANOTHER WEAK SHORTWAVE WILL SLIDE EAST ACROSS THE STATE LATE MONDAY AND TUESDAY WITH ESSENTIALLY MORE CLOUD COVER AND SLIGHTLY HIGHER WINDS AGAIN. TEMPS WILL MODERATE WITH THIS PATTERN ESPECIALLY ACROSS THE EASTERN PLAINS WHERE KATABATIC FLOW IS STRONGEST. THE EXTENDED FORECAST LOOKS VERY NICE ACROSS THE REGION AS STRONG HIGH PRESSURE DEVELOPS THROUGH AT LEAST NEXT WEEKEND. THIS WILL FAVOR CRYSTAL CLEAR SKIES...MILD AFTERNOON TEMPS...AND CHILLY MORNINGS WITH INVERSION DOMINATED TEMPERATURE PATTERNS. GUYER .AVIATION... CIGS AOA BKN040 WITH OCCASIONAL EXCURSION TO MVFR AND MT TOP OBSCURATION FROM ARIZONA LINE TO RIO GRANDE VALLEY THIS AFTERNOON. CLOUD COVER EXPANDING EASTWARD TO EAST SLOPES AND ADJACENT PLAINS OF CENTRAL MOUNTAIN CHAIN BY 03Z LATE TONIGHT AS SPRAWLING WEATHER SYSTEM CORE TRACKS FROM CENTRAL ROCKIES TO WESTERN KANSAS. SOME TSTMS POSSIBLE AFTER 21Z TODAY ALONG NM BORDER WITH TX PANHANDLE...AND SOME MAY CONTAIN HAIL AND STRONG WINDS. CLOUD COVER THINNING AND MT OBSCURATION LIFTING FROM 09Z ONWARD EARLY SATURDAY MORNING..WITH CIGS AOA BKN050 CONTINUING OVER THE EASTERN PLAINS TIL 15Z SATURDAY MORNING. NORTHWEST WINDS SATURDAY MAY G25KT EARLY SATURDAY AFTERNOON. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. SHY .FIRE WEATHER... CRITICAL FIRE WEATHER...NOT EXPECTED THROUGH THURSDAY OF NEXT WEEK. MODELS...AGREEING REASONABLY ON BASIC FORECAST STORY THROUGH NEXT WEEKEND. COLD CORE CLOSED LOW OVER THE FOUR CORNERS WILL WOBBLE ACROSS THE CENTRAL ROCKIES BEFORE LIFTING SMARTLY NORTH AND EAST INTO THE NORTHERN PLAINS THROUGH THE UPCOMING WEEKEND. UPSTREAM SHORTWAVE IN BROADLY NORTHWEST FLOW WILL SLIDE ACROSS NORTHERN NEW MEXICO ON MONDAY AS RIDGE CORE BUILDS OVER SOUTHERN CALIFORNIA AND THE ADJACENT EASTERN PACIFIC ON TUESDAY. RIDGE TO THE WEST WILL CIRCULATE NORTHWEST FLOW ACROSS NEW MEXICO THROUGH MUCH OF THE UPCOMING WORK WEEK AS RIDGE CORE DRIFTS EASTWARD ACROSS THE STATE AND INTO SOUTH TEXAS BY LATE FRIDAY. UPSTREAM TROUGH OVER THE EASTERN PACIFIC WILL DIG SOUTHWARD DOWN THE CALIFORNIA COAST AND DRIFT SLOWLY ONSHORE THROUGH THE FOLLOWING WEEKEND. OVERNIGHT AND SATURDAY...COOL OVERNIGHT WITH FREEZES INTO THE LOW 20S OVER THE NORTHERN MOUNTAINS...AND IN THE UPPER 20S OVER THE WESTERN MOUNTAINS WITH TEMPERATURES A FEW DEGREES COOLER THAN OBSERVED EARLY THIS MORNING. HUMIDITY RECOVERIES IN GOOD TO EXCELLENT CATEGORY WITH FAIR TO GOOD RECOVERIES IN THE LOWER RIO GRANDE VALLEY. ON SATURDAY...CLOSED LOW ALOFT OVER CENTRAL COLORADO WITH SURFACE LOW OVER WESTERN KANSAS WILL MAINTAIN STRONG WESTERLY COMPONENT TO SURFACE WINDS ESPECIALLY OVER THE NORTHEAST PLAINS...BUT HUMIDITIES HERE IN THE 20S AND 30S WILL REMAIN ABOVE CRITICAL THRESHOLDS. DRYER CONDITIONS TO THE SOUTH WITH MINIMUM HUMIDITIES IN THE 20S AND UPPER TEENS PCT IN WEAKER SURFACE PRESSURE GRADIENT WILL EXPERIENCE A LIGHTER WIND REGIME AND AVOID CRITICAL CONDITIONS. ELSEWHERE...HUMIDITIES WILL BOTTOM OUT IN THE 20S AND 30S PCT...WITH 40S OR HIGHER PCT COMMON ACROSS THE NORTHERN MOUNTAINS. MAXIMUM TEMPERATURES COMING IN 10 TO 20 DEGREES BELOW EARLY OCTOBER NORMALS WEST...AND 5 TO 15 DEGREES BELOW NORMAL EAST. SHOWER COVERAGE MAINLY CENTRAL AND EAST SATURDAY WITH SHOWERS CHANGING TO SNOW OVER THE NORTHERN MOUNTAINS AND THE CONTINENTAL DIVIDE AS SNOW LEVELS FALL TO 8000 FEET AND BELOW. SATURDAY NIGHT HUMIDITY RECOVERIES BROADLY GOOD TO EXCELLENT STATEWIDE. FOR SUNDAY...CLOSED LOW ALOFT EJECTING NORTHWARD TO NORTHERN PLAINS AND SHIFTING NORTHEAST NEW MEXICO SURFACE LOW NORTH AND EAST IN TURN. SHOWER COVERAGE DECREASING STEADILY OVER THE EASTERN PLAINS AND ENDING BY SUNDAY EVENING. SOME WARMING IN THE WEST AND LITTLE CHANGE IN THE EAST...WITH TEMPERATURES REMAINING 6 TO 12 DEGREES BELOW NORMAL. MINIMUM HUMIDITIES BROADLY IN THE 20S AND 30S...AND NEAR 40 PCT IN THE EAST AND SOUTH. SURFACE LOW DEVELOPING OVER SOUTH TEXAS WILL SWING LOW LEVEL WINDS AROUND TO THE EAST AND NORTHEAST THROUGH THE DAY WITH GENERALLY LIGHT WIND SPEEDS. GOOD TO EXCELLENT HUMIDITY RECOVERIES OVERNIGHT. FOR MONDAY...QUICK TROUGH ALOFT EMBEDDED IN ZONAL FLOW WILL MOVE TO THE WESTERN BORDER OF NEW MEXICO DURING THE DAY TO PROVIDE SOME DISRUPTION TO BROAD 5 TO 10 DEGREE WARMING TREND TO NEAR EARLY OCTOBER NORMALS UNDER CLEARING SKIES. TROUGH WILL DISRUPT SOME SURFACE WIND DIRECTIONS IN THE AFTERNOON...WITH BREEZES MAINLY OVER THE EASTERN AND NORTHEAST PLAINS AUGMENTED AS THE TROUGH AXIS SWINGS THROUGH. NO PRECIPITATION...AND HUMIDITIES BOTTOMING MAINLY IN THE 20S STATEWIDE AS DRYER AIR PENETRATES FROM WEST TO EAST. MOSTLY GOOD TO EXCELLENT HUMIDITY RECOVERIES OVERNIGHT INTO TUESDAY MORNING. OUTLOOK...TUESDAY THROUGH THURSDAY...WARMING TREND CONTINUING THROUGH TUESDAY BEFORE TEMPERATURES LEVEL OFF WEDNESDAY AND THURSDAY AND HOLD GROUND 3 TO 7 DEGREES ABOVE MID OCTOBER NORMALS...WARMEST IN THE EAST. SKY PRETTY MUCH CLEAR...SOME SPOTTY SHOWER COVERAGE OVER THE SOUTHEAST PLAINS NEAR THE TEXAS BORDER POSSIBLE ON TUESDAY...BUT DRY WEDNESDAY AND THURSDAY AS RIDGE CORE BUILDS IN OVER NEW MEXICO. SOME WESTERLY BREEZES OVER THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN TUESDAY AFTERNOON...BUT SPEEDS BELOW CRITICAL THRESHOLDS WITH HUMIDITIES IN THE 20S AND UPPER TEENS PCT. LIGHT WINDS WEDNESDAY WITH LITTLE CHANGE TO MINIMUM HUMIDITIES. SHY && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL NOON MDT SATURDAY FOR THE FOLLOWING ZONES...NMZ506-511-512-515-521. WINTER STORM WARNING UNTIL NOON MDT SATURDAY FOR THE FOLLOWING ZONES...NMZ510-513-514. && 43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 547 AM MDT FRI OCT 7 2011 NMZ501>540-081200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 547 AM MDT FRI OCT 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A STORM ORGANIZING OVER NORTHERN ARIZONA TODAY WILL STRENGTHEN OVER NORTHWEST NEW MEXICO TODAY. WIDESPREAD PRECIPITATION IS EXPECTED TONIGHT WITH SNOW OVER THE HIGHER TERRAIN. FIVE TO NINE INCHES OF SNOW MY FALL IN THE SANGRE DE CRISTO MOUNTAINS AND THE EAST SLOPES...WHILE FOUR TO SEVEN INCHES IS POSSIBLE IN THE SAN JUAN MOUNTAINS AND TWO TO FOUR INCHES IN THE CHUSKAS AND WEST CENTRAL MOUNTAINS BY SATURDAY MORNING. A FREEZE IS POSSIBLE TONIGHT AROUND TAOS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE SEASONS FIRST FREEZE IS POSSIBLE SATURDAY NIGHT AROUND FARMINGTON...ESPANOLA...SANTA FE...LAS VEGAS...RATON AND MORIARTY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 727 PM MDT FRI OCT 7 2011 NMZ536-080200- ROOSEVELT COUNTY- 727 PM MDT FRI OCT 7 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOSEVELT COUNTY THROUGH 800 PM MDT... AT 723 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELIDA TO 15 MILES WEST OF MILNESAND...AND MOVING NORTH AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. AREAS AFFECTED BY THESE STORMS INCLUDE...ROUTE 114 AND U.S. HIGHWAY 70. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3418 10340 3366 10342 3367 10371 3405 10371 TIME...MOT...LOC 0127Z 185DEG 41KT 3397 10358 3372 10359 DPORTER
The Cannon AFB radar (KFDX), 57 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
This report was relayed by KVII television in Amarillo.
Reported by KFDA Amarillo News storm chaser.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, October 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 340079, 340080, 340081, 340083, 340082.